Intravenous drug users (IVDUs) often present to the emergency services with the medical complications of drug use. We report a case in which an acutely ischaemic lower limb of one such patient was thought to be the cause of cardiac arrest occurring during treatment in the emergency department (ED). Amputation of the limb was performed with cardiopulmonary resuscitation (CPR) in progress, spontaneous cardiac output was restored, and the patient made an excellent neurological recovery despite a total arrest time of 85 minutes. Possible causes of cardiac arrest, in relation to the release of potassium and metabolic toxins are discussed, as well as the decision making processes of the involved clinicians and other possible management strategies.
- CPR, cardiopulmonary resuscitation
- ED, emergency department
- IVDU, intravenous drug user
Statistics from Altmetric.com
Competing interests: none declared
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.